7-Gons and genus three hyperelliptic curves

  • J. William Hoffman
  • Haohao Wang
Original Paper


In this paper, we will give a general but completely elementary description for hyperelliptic curves of genus three whose Jacobian varieties have endomorphisms by the real cyclotomic field \({{\mathbb{Q}} (\zeta_7 + \overline{\zeta}_7)}\). We study the algebraic correspondences on these curves which are lifts of algebraic correspondences on a conic in P 2 associated with Poncelet 7-gons. These correspondences induce endomorphisms \({\phi}\) on the Jacobians which satisfy \({\phi^3+\phi^2-2\phi-1=0}\). Moreover, we study Humbert’s modular equations which characterize the curves of genus three having these real multiplications.


Curves of genus three Real multiplication Abelian variety 

Mathematics Subject Classification (2000)

Primary 11G10 11G15 14H45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bending P.: Curves of genus 2 with \({\sqrt{2}}\) multiplication. arXiv:math/9911273Google Scholar
  2. 2.
    Besser A.: Elliptic fibrations of K3 surfaces and QM Kummer surfaces. Math Z 228(2), 283–308 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Besser A.: CM cycles over Shimura curves. J Algebr. Geom. 4(4), 659–691 (1995)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Besser, A., Livne, R.: Universal Kummer families over Shimura curves, preprint (2010)Google Scholar
  5. 5.
    Elkies, N.: Shimura curve computations via K3 surfaces of Néron-Severi rank at least 19. In: van der Poorten, A.J., Stein, A. (eds.) Proceedings of ANTS-8, Lecture Notes in Computer Science 5011, pp. 196–211 (2008)Google Scholar
  6. 6.
    Fricke, R.: Die Elliptischen Funktionen und ihre Anwendungen, zweiter teil, Teubner (1922)Google Scholar
  7. 7.
    Griffiths P., Harris J.: On Cayley’s explicit solution to Poncelet’s porism. Enseign Math(2) 24(1–2), 31–40 (1978)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Gruenewald, D.: Explicit algorithms for Humbert surfaces. Thesis, University of Sydney (2009).
  9. 9.
    Hashimoto K., Murabayashi N.: Shimura curves as intersections of Humbert surfaces and defining equations of QM-curves of genus two. Tohoku Math J (2) 47, 271–296 (1995)MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Hashimoto K., Sakai Y.: Poncelet’s theorem and versal family of curves of genus two with \({\sqrt{2}}\)-multiplication. RIMS Kokyuroku Bessatsu B 12, 249–261 (2009)MathSciNetGoogle Scholar
  11. 11.
    Hashimoto K., Sakai Y.: General form of Humbert’s modular equation for curves with real multiplication of Δ =  5. Proc. Japan Acad. Ser. A Math. Sci. 85, 171–176 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Humbert, G.: Sur les fonctions abeliennes singulieres, Œ uvres de G. Humbert 2, pub. par les soins de Pierre Humbert et de Gaston Julia, Paris, Gauthier-Villars, pp. 297–401 (1936)Google Scholar
  13. 13.
    Khare C., Wintenberger J-P.: On Serre’s conjecture for 2-dimensional mod p representations of \({Gal(\overline{Q}/Q)}\) . Ann. Math. (2) 169(1), 229–253 (2009)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Abhinav Kumar, K3 surfaces associated with curves of genus two. Int. Math. Res. Not. IMRN 2008, no. 6, Art. ID rnm165Google Scholar
  15. 15.
    Bosma W., Cannon J., Playoust C.: The Magma algebra system. I. The user language. J. Symbolic Comput. 24, 235–265 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Wolfram Research, Inc., Mathematica, Version 7.0, Champaign, IL (2008)Google Scholar
  17. 17.
    Mestre J.F.: Courbes hyperelliptiques à à multiplications réelles. CR. Acad. Sci. Paris Ser. I Math. 307, 721–724 (1988)MathSciNetzbMATHGoogle Scholar
  18. 18.
    Mestre J.F.: Courbes hyperelliptiques à à multiplications réelles. Progr. Math. 89, 193–208 (1991)MathSciNetGoogle Scholar
  19. 19.
    Mumford, D.: Abelian Varieties, Tata Institute of Fundamental Research Studies in Mathematics, No. 5 Published for the Tata Institute of Fundamental Research, Bombay; Oxford University Press, London 1970Google Scholar
  20. 20.
    Runge B.: Endomorphism rings of abelian surfaces and projective models of their moduli spaces. Tohoku Math J (2) 51(3), 283–303 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    SAGE Mathematics Software, Version 4.6.
  22. 22.
    Sakai, Y.: Construction of genus two curves with real multiplication by Poncelet’s theorem. Dissertation, Waseda University (2010)Google Scholar
  23. 23.
    Sakai Y.: Poncelet’s theorem and hyperelliptic curve with real multiplication of Δ =  5. J. Ramanujan Math. Soc. 24(2), 143–170 (2009)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Shepherd-Barron N.I., Taylor R.: mod 2 and mod 5 icosahedral representations. J. Am. Math. Soc. 10(2), 283–298 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  25. 25.
    Shimura G.: On analytic families of polarized abelian varieties and automorphic functions. Ann. Math. (2) 78, 149–192 (1963)MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Shimura G.: Abelian varieties with complex multiplication and modular functions. Princeton Mathematical Series, 46. Princeton University Press, Princeton, NJ (1998)Google Scholar
  27. 27.
    The PARI Group, PARI/GP, version 2.5.0, Bordeaux (2011) (
  28. 28.
    Tautz W., Top J., Verberkmoes A.: Explicit hyperelliptic curves with real multiplication and permutation polynomials. Can. J. Math. 43(5), 1055–1064 (1991)MathSciNetzbMATHCrossRefGoogle Scholar
  29. 29.
    van der Geer G.: Hilbert modular surfaces. Ergebnisse der Mathematik und ihrer Grenzgebiete (3) 16. Springer, Berlin (1988)Google Scholar
  30. 30.
    Weil, A.: Variétés abéliennes et courbes algébriques, Actualités Sci. Ind., no. 1064 =  Publ. Inst. Math. Univ. Strasbourg 8 (1946). Hermann, Paris (1948)Google Scholar
  31. 31.
    Weil, A.: Remarques sur un mémoire d’Hermite, Arch. Math. 5 (1954), 197–202 =  Œ uvres (collected papers), vol. 2, pp. 111–116Google Scholar
  32. 32.
    Weil, A.: Euler and the Jacobians of elliptic curves, Arithmetic and geometry, vol. I, pp. 353–359, Progr. Math., 35, Birkhuser, Boston, MA (1983)Google Scholar
  33. 33.
    Wilson, J.: Curves of genus 2 with real multiplication by a square root of 5. Dissertation, University of Oxford, Oxford (1998)Google Scholar

Copyright information

© Springer-Verlag 2012

Authors and Affiliations

  1. 1.Department of MathematicsLouisiana State UniversityBaton RougeUSA
  2. 2.Department of MathematicsSoutheast Missouri State UniversityCape GirardeauUSA

Personalised recommendations